Beyond Speech Workshop Program: Thursday, 14 October 2021

08:30	Livestream begins (Registration/Virtual Foyer via Zoom)
09:00	Opening and welcome: Distinguished Professor Katherine Demuth, Macquarie University
09:10	Welcome to Country - Orated by Aunty Julie Janson
09:15	Session chair: Elise Tobin
	Susan Nittrouer, University of Florida
	• Keynote Presentation: Duality of patterning and children with cochlear implants.
10:15	Break (15 min)
10:30	Session Theme: Beyond literal meanings: hearing loss and pragmatics
	Session chair: Loes Koring Kristina Blaiser, Idaho State University
	• Using the <i>Language Use Inventory</i> to assess pragmatics in young children who are deaf and
	hard-of-hearing
11:00	Rebecca Holt, Macquarie University
	Comprehension of verbal irony among children with hearing loss.
11:30	Break (30 min)
12:00	Panel Discussion: Influence of pragmatic language and functional auditory abilities on quality of
	life: Insights from the LOCHI study Session chair: Carmen Kung
	Teresa Ching, Macquarie University
	Linda Cupples, Macquarie University
	Greg Leigh, Macquarie University, NextSense Institute
13:00	Lunch Break (30 min)
13:30	Session Theme: Language learning and processing
	Session chair: Inge Kaltenbrunn Nan Xu Rattanasone, Macquarie University
	Many talkers and better word identification for preschoolers with hearing loss.
14:00	Ben Davies, Macquarie University
	Subject-Verb agreement, prediction, and hearing loss.
14:30	Break (30 min)
15:00	Session Theme: Communication, speech and sign
	Session chair: Titia Benders Katherine Phelan, NextSense
	Auslan or spoken English early intervention for children who are deaf or hard of hearing:
	Why not both?
15:30	Lucie van Bogaert, Université Grenoble Alpes
	 Speech communication tools used for children with hearing loss in France.
16:00	Martina Curtin, City University of London
	Analysing early parent-child interaction in deafness.
16:30	Break (15 min)
16:45	Perspectives from parents of children with hearing loss panel discussion
17.20	Session chair: Chi Yhun Lo, Macquarie University, Parents of Deaf Children Personal Chi Yhun Lo
17:30	Day one wrap-up: Chi Yhun Lo

Beyond Speech Workshop Program: Friday, 15 October 2021

09:00 S	Livestream begins (Registration/Virtual Foyer via Zoom) Session Chair: Mridula Sharma Christine Yoshinaga-Itano, University of Colorado
10:00 I	Christine Yoshinaga-Itano, University of Colorado
10:00 I	· ·
	Keynote Presentation: Breaking the glass ceiling
10.15	Break (15 min)
10:15	Session Theme: Issues affecting learning for children with hearing loss
	Session chair: Pia Watkins
	Kiri Mealings, Macquarie University
	• Itinerant teachers of the deaf perspectives on barriers and facilitators to classroom listening: Applications to the Listen to Learn (L2L) assessment framework.
10:45 I	· · · · · · · · · · · · · · · · · · ·
10.45	 Rosanne Abrahamse, Macquarie University Effects of speaking rate on language processing in children with hearing loss.
11:15 I	Break (15 min)
	Session chair: Sam Harkus
	Catherine McMahon, Macquarie University
	Keynote Presentation: Hearing, listening & learning in Aboriginal children
12:30 I	Lunch Break (30 min)
	Session chair: Jae Hyun Kim
	Suzanne Purdy, University of Auckland
	Keynote Presentation: A holistic approach is needed to assess communication and other
	impacts of hearing loss, engage families, and support the wellbeing of children with hearing
	loss and their families.
	Break (15 min)
	Session Theme: Living with hearing loss
	Session chair: Isabel O'Keeffe Abbey McPherson, University of Newcastle (Traci Flynn presenting)
	Language and quality of life in children with mild hearing loss
14:45 M	Morgan Chambers, University of Otago
	 Lived experiences of deaf and hard of hearing young people in New Zealand
15:15 I	Break (15 min)
15:30	Speed talks Chair: Rebecca Holt
	Jason Hollowell, Musashi University
	• Newborn hearing screening in Japan - Past, present, and the future.
	 Sanna Hou, National Acoustic Laboratories (Michelle Saetre-Turner presenting) Working together to develop the Early Childhood Hearing and talking Observations (ECHO)
	checklist with and for early childhood educators.
	Maree Rennie, NextSense
	• Changing outcomes for children with hearing loss and complex needs Through the lens of
	Attachment Theory. Gabrielle Sharpe, City University of London (Gary Morgan presenting)
	 Emotional regulation and language development in deaf and hard of hearing and typically
	developing children.
	Ros Herman, City University of London
16.20	An integrated approach to teaching vocabulary and phonics to support reading.
	Break (15 min)
16:45	Childhood reflections from young adults with hearing loss panel discussion • Session chair: John Lui
17:30	Closing remarks: Distinguished Professor Katherine Demuth